Kentucky, 2003

Hail and Damaging Winds in Kentucky, August 4, 2003

August 4, 2003 · NWS PAH · 5 events in 4 counties and zones

Scattered thunderstorms developed along a cold front as it moved southeast across western Kentucky. A few of the storms produced damaging winds and dime-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed along a cold front as it moved southeast across western Kentucky. A few of the storms produced damaging winds and dime-size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 1:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 1:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON AUG 4 2003

MAIN FORECAST CONCERNING IS FLOODING POSSIBILITIES ACROSS SOUTHEAST
MISSOURI.

THROUGH THE NEXT SEVEN DAYS THE FORECAST AREA LOOKS TO BE SANDWICHED
BETWEEN AN UPPER HIGH OVER THE SOUTHWEST U.S. AND AN UPPER LOW OVER
THE GREAT LAKES REGION KEEPING SOME ORIENTATION OF NORTHWEST FLOW
OVER THE AREA. VARIOUS SHORTWAVE TROUGHS ARE PROJECTED TO SPIRAL
AROUND THIS MAIN UPPER LOW ACROSS THE FORECAST REGION. ONE IS
CURRENTLY PUSHING EAST OF THE AREA TODAY...AND ANOTHER IS PROGGED TO
PUSH THROUGH TUESDAY...AND THEN ONE TUESDAY NIGHT INTO WEDNESDAY.
ALSO A WEAK SURFACE BOUNDARY WAS SLOWING MAKING ITS WAY SOUTH OF THE
AREA.

WILL CONTINUE WITH A FORECAST WITH CHANCE POPS THROUGH WEDNESDAY
WITH THE FOCUS BEING ON THE LATE AFTERNOON INTO EARLY EVENING TIME
PERIOD WITH GREATEST CHANCES ACROSS THE SOUTHERN HALF OF THE AREA.
SOME AREAS OF THE FORECAST AREA HAVE RECEIVED A SIGNIFICANT AMOUNT
OF RAIN SINCE LAST WEEK...ESPECIALLY OVER PARTS OF SOUTHEAST
MISSOURI. TONIGHT SCATTERED CONVECTION ACROSS SOUTHEAST MISSOURI MAY
POSE A THREAT FOR LOCALLY HEAVY RAIN...THEN LATER TONIGHT INTO
TUESDAY THE GFS/ETA/NGM ALL ARE IN AGREEMENT THAT THE WESTERN HALF
OF MY SOUTHEAST MISSOURI COUNTIES HAVE THE POTENTIAL FOR THE
GREATEST AMOUNT OF RAIN ACROSS MY FORECAST AREA TONIGHT INTO TUESDAY
DUE TO MCS MOVEMENT THROUGH MO INTO AR. BELIEVE A FLOOD WATCH WOULD
BE PRUDENT IN THIS AREA.

FROM THURSDAY INTO THE BEGINNING OF THE WEEKEND...THE CONSENSUS OF
GUIDANCE IS FOR THE CENTER OF THE UPPER RIDGE TO STRENGTH AND LIFT
NORTH A BIT. THAT IN TURN SHOULD SHIFT THE POTENTIAL OF
PRECIPITATION EAST OF THE REGION AS THE TROUGH OF THE UPPER LOW
REMAINS EAST OF THE AREA...AND A RIDGE OF SURFACE HIGH PRESSURE
STAYS IN PLACE OVER THE REGION.

FROM SUNDAY INTO MONDAY...THE TREND VIA THE GFS IS FOR THE UPPER
HIGH TO RETROGRADE WEST...AND AN UPPER LOW AND ASSOCIATED WEAK
FRONTAL BOUNDARY TO SETTLE OVER THE OHIO VALLEY. DESPITE THIS
DEVELOPMENT...THE GFS IS EQUALLY DRY ACROSS THE FORECAST AREA DUE
APPARENTLY TO A RELATIVE LACK OF SIGNIFICANT MOISTURE.AND
SIGNIFICANT UPPER LEVEL FORCING.

.PAH...FLOOD WATCH THE REMAINDER OF THIS AFTERNOON THROUGH NOON
TUESDAY ACROSS THE SOUTHEAST MISSOURI COUNTIES OF
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD AND NEW MADRID.

DFS
Hazardous weather outlook, Aug 4, 2:10 PM CST, 2 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-050830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A PORTION OF THE
REGION...PRIMARILY IN AREAS ALONG AND SOUTH OF A PERRYVILLE
MISSOURI...EDDYVILLE KENTUCKY TO OWENSBORO KENTUCKY LINE.

FLOODING MAY OCCUR ACROSS PORTIONS OF SOUTHEAST MISSOURI TONIGHT IN
AREAS ALONG AND SOUTHWEST OF A GREENVILLE TO NEW MADRID LINE.
ADDITIONAL DETAILS CAN BE FOUND IN THE FLOOD WATCH PRODUCT SDFFFAPAH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS A PORTION OF THE
REGION...PRIMARILY IN AREAS ALONG AND SOUTH OF A PERRYVILLE
MISSOURI...GOREVILLE ILLINOIS...MADISONVILLE KENTUCKY LINE.

THE CONCERN FOR FLOODING CONTINUES UNTIL NOON ACROSS PORTIONS OF
SOUTHEAST MISSOURI. AGAIN...NOTE THE DETAILS IN THE FLOOD WATCH
PRODUCT SDFFFAPAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED FOR TWO REASONS...TO MONITOR AND REPORT
SEVERE WEATHER...AND TO RELAY PRECIPITATION AMOUNTS.

DFS

In the hours before

Special weather statement, Aug 4, 1:46 PM CST, 2 hours 29 minutes before
KYZ001>003-006-009-MOZ100-107>112-114-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CDT MON AUG 4 2003

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...NEW MADRID...SCOTT...
AND MISSISSIPPI.

IN WESTERN KENTUCKY...
FULTON...CARLISLE...HICKMAN...GRAVES...AND TRIGG.

THIS INCLUDES THE CITIES OF POPLAR BLUFF...NEW MADRID...HICKMAN...
MAYFIELD...AND CADIZ.
Special weather statement, Aug 4, 2:19 PM CST, 1 hour 56 minutes before
KYZ001>003-006-009-MOZ100-107>112-114-042200-

SPECIAL WEATHER STATEMENT...CORRECTION - CHANGE TRIGG TO CALLOWAY
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT MON AUG 4 2003

...SEVERE THUNDERSTORM WATCH UNTIL 900 PM...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH THAT WILL BE IN EFFECT UNTIL 900 PM FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST MISSOURI...
CARTER...RIPLEY...WAYNE...BUTLER...STODDARD...NEW MADRID...SCOTT...
AND MISSISSIPPI.

IN WESTERN KENTUCKY...
FULTON...CARLISLE...HICKMAN...GRAVES...AND CALLOWAY.

THIS INCLUDES THE CITIES OF POPLAR BLUFF...NEW MADRID...HICKMAN...
MAYFIELD...AND MURRAY.
Local storm report, Aug 4, 4:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
08/04/03   BUTLER                         REPORTED BY COUNTY
                                          EMERGENCY MANAGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
August 4, 4:15 PM CST
Where
Henderson County, Robards
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.333, -87.500

A roof was blown off a barn. Trees were down.

Thunderstorm Wind, Daviess

When
August 4, 5:15 PM CST
Where
Daviess County, 7 mi SE of Owensboro
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -87.317

Numerous trees were blown down between Habit and Masonville. Seven of the trees were across roads, and the others were on residential property. In Owensboro, large tree limbs fell on streets, and two limbs struck vehicles.

Hail, Hopkins

When
August 4, 5:28 PM CST
Where
Hopkins County, 5 mi NE of Anton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.667, -87.550

Thunderstorm Wind, Hopkins

When
August 4, 5:30 PM CST
Where
Hopkins County, Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.667, -88.983

In the western and northern portions of Madisonville, trees and large limbs were blown down. A few of the trees landed on power lines and streets. One tree fell on a house.

Thunderstorm Wind, Hickman

When
August 4, 5:45 PM CST
Where
Hickman County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -87.033

A highway department garage was partially unroofed. At an ambulance building next door, a 2-by-4 piece of wood was driven through the side of the building, causing damage to furniture and appliances inside. Several large trees were blown down. A window was blown out of a business.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379665, 5379664, 5378894, 5378895, 5378893.